Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Springfield, MO

July 8, 2016Douglas County, Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2016, 2:59 PM CDT for Douglas County, Howell County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 2:59 PM CDT (19:59 UTC)
Expired
Jul 8, 2016, 4:00 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:41 PM CDTTSTM WND GST 60Willow Springs, MOESTIMATED 60 MPH WINDS AT TROOP G HEADQUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS53 KSGF 081959
SVRSGF
MOC067-091-082100-
/O.NEW.KSGF.SV.W.0148.160708T1959Z-160708T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  EASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 400 PM CDT

* AT 258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  NORWOOD...OR 14 MILES EAST OF AVA...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEST PLAINS...                    MOUNTAIN VIEW...
  WILLOW SPRINGS...                 POMONA...
  SILOAM SPRINGS...                 PEACE VALLEY...
  WHITE CHURCH...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3679 9212 3680 9228 3706 9230 3705 9166
      3679 9167 3678 9168
TIME...MOT...LOC 1958Z 266DEG 34KT 3694 9239 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:59 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 8, 2:59 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
259 PM CDT FRI JUL 8 2016

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Jul 8 2016

Strong convection moving across south central MIssouri this
afternoon is from the remnants of the MCS that moved across the
plains last night. This area of storms will continue to move east
across the eastern Ozarks this afternoon with the potential for
damaging winds, heavy rainfall and frequent lightning.

The storms will move over an area that was not affected by last
night system and will be able to take advantage of 3000-3500j/kg
of CAPE. With little of no shear noted the hail potential will
be rather limited.

Models develop yet another area of rainfall and thunderstorms
across the southern half of the Ozarks tonight along a stalled or
stalling front. Where the boundary ultimately sets up shop
remains in question, but will likely be in the proximity of state
line. This boundary will help to focus showers and thunderstorms
across southern Missouri and extreme southeastern Kansas overnight
tonight. With PW values in from 1.5" to 2.0" and storms that
should train across the boundary, isolated flooding will be a
concern. Additionally, the boundary will produce a sufficient lift
focus for strong to isolated severe storms as well.

Through Saturday, a stronger short wave will move to the southeast
across the area during the afternoon. This will bring a
continuation of showers and storms and heavy rainfall to much of
the Ozarks.

.LONG TERM...(Saturday Night through Friday)
Issued at 238 PM CDT Fri Jul 8 2016

For Saturday night into Sunday, the boundary will move very little
with another shortwave moving over the ridge and through the
region. Models are showing a slight southwards shift in the rainfall
for the day Sunday which would move the rain across northern
Arkansas or across extreme southern Missouri.

For next week, a slowly changing upper level pattern will continue
to bring slight rain and storm chances each day. Models slowly
shift the upper ridge east but have shortwave energy caught
underneath it which keep rain chances in the forecast.

This may bring a slow warming trend but temperatures will only
climb to around normal for this time of year with highs around 90
degrees.

Another front looks to move through the area by the middle of
next week with additional chances for strong storms towards the
end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1211 PM CDT Fri Jul 8 2016

For the KSGF/KJLN/KBBG: Thunderstorms are beginning to move into
the vicinity of JLN and will affect SGF and BBG after 18z. More
convection likely to occur after 00z affecting all sites.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Foscato/Wise
Hazardous weather outlook, Jul 8, 9:54 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT FRI JUL 8 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
954 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BEGIN TO SPREAD INTO SOUTHWESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS FROM NORTHEASTERN
  OKLAHOMA THIS MORNING. A FEW STRONG STORMS WILL BE POSSIBLE.

  THIS AFTERNOON INSTABILITY WILL INCREASE AS STORMS CONTINUE TO
  DEVELOP ACROSS THE AREA. THERE WILL BE A RISK FOR STRONG TO
  SEVERE STORMS WITH THIS ACTIVITY ALONG AND SOUTH OF HIGHWAY 54
  WITH THE BETTER CHANCES OCCURRING ALONG AND SOUTH OF HIGHWAY
  60. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN RISK WITH A
  FEW STORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  ACTIVITY SHOULD SPREAD EAST OF THE AREA THIS EVENING.

  A BOUNDARY WILL THEN SETUP OVER SOUTHERN MISSOURI TONIGHT AND
  ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
  THE BOUNDARY. THERE WILL BE A RISK FOR A FEW STRONG TO SEVERE
  STORMS WITH DAMAGING STRAIGHT LINE WINDS. LOCALLY HEAVY
  RAINFALL WILL ALSO BE POSSIBLE OVERNIGHT WHERE STORMS TRACK
  OVER THE SAME LOCATIONS.

  FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO OCCUR WITH
  ANY STORMS THAT OCCUR TODAY.

  HEAT INDICES IN THE MIDDLE 90S ARE FORECAST ACROSS THE REGION
  TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY.
  THERE IS A LIMITED RISK THAT A FEW OF THESE STORMS COULD BECOME
  STRONG TO SEVERE. THERE IS ALSO A RISK FOR LOCALIZED HEAVY RAIN
  IN A FEW SPOTS.

  HEAT INDICES WILL REACH THE LOW TO MIDDLE 90S ON MOST AFTERNOON
  SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS EXTREME
  SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jul 8, 9:30 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     5 E ROLLA               37.95N 91.67W
07/08/2016                   PHELPS             MO   LAW ENFORCEMENT

            TREE IN ROADWAY NEAR COUNTY RD 3000 AND LITTLE DRY FORK.

&&

AFOSCATO
Local storm report, Jul 8, 2:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     WALNUT SHADE            36.73N 93.19W
07/08/2016                   TANEY              MO   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG HIGHWAY 160 IN NORTHERN TANEY
            COUNTY

&&

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:24 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon66 min
Jul 7, 11:40 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon65 min
Jul 8, 12:04 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper56 min
Jul 8, 12:08 AM CDTSevere Thunderstorm WarningSGFCedar, Dade52 min
Jul 8, 12:29 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton61 min
Jul 8, 12:41 AM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 8, 12:58 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, McDonald, Stone, Taney62 min
Jul 8, 1:05 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jul 8, 1:29 AM CDTSpecial Weather StatementSGFDallas, Laclede, Webster46 min
Jul 8, 1:55 AM CDTSpecial Weather StatementSGFDouglas, Taney50 min
Jul 8, 2:20 AM CDTSpecial Weather StatementSGFTexas, Wright40 min
Jul 8, 2:23 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps52 min
Jul 8, 2:28 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney62 min
Jul 8, 3:33 PM CDTSevere Thunderstorm WarningSGFTexas57 min
Jul 8, 3:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.